Florida, 2016

Damaging Winds in Florida, August 14, 2016

August 14, 2016 · NWS TAE · 3 events in 3 counties and zones

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts. A cluster of storms developed across the Florida peninsula and moved northwestward into the big bend with several trees and power lines blowing down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts. A cluster of storms developed across the Florida peninsula and moved northwestward into the big bend with several trees and power lines blowing down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 14, 2:12 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 14, 2:12 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT SUN AUG 14 2016

.NEAR TERM [Through Tonight]...

A weak mid-level inverted trough moving across the eastern Gulf will
help to enhance convection late afternoon/evening compared to
coverage yesterday. The main focus for the higher PoPs is across the
eastern part of the CWA, near VLD. This enhancement is clearly shown
by the hi-res models and given the good agreement, have tended on
the higher side of most guidance for PoPs for the first half of
tonight. With the mid-level inverted trough shifting west tonight,
this in addition to the loss of daytime heating should decrease PoPs
significantly for the second half of the night.

Lows will mainly be in the mid 70s tonight except for parts of SE
Alabama that may drop into the lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Deep layer ridging will continue to build across the region through
mid week, putting the forecast area in an easterly flow regime. This
will yield a more active east coast sea-breeze, which will in turn
enhance shower and storm chances across the eastern third of the
forecast area each afternoon and evening. Expect POPs to range
between 20-40%, with afternoon highs running in the low to mid
90s.

.LONG TERM [Wednesday Through Sunday]...

A weak shortwave trough moving across the Southern Great Lakes
region will help to deamplify ridging across the area by mid-week,
yielding a return to normal summertime conditions. Afternoon
thunderstorm chances will generally run in the 40% range. Afternoon
highs will generally run in the mid 90s before gradually decreasing
into the lower 90s by the end of the period.

Operational model guidance remains fairly consistent from model to
model and with previous solutions in depicting a vigorous shortwave
trough sweeping across the central and eastern US by the end of the
week/weekend timeframe, moving the ridge eastward out of the region.
If this comes to fruition, it would mark the beginning of a pattern
shift across the forecast area.

&&

.AVIATION [Through 18Z Monday]...

Convection has started to develop and overall the best chances of
TSRA will be near VLD this afternoon, although there is a chance
across the entire area and thus have included VCTS or tempo at each
one of the sites. Storms this evening will linger a little longer
and diminish by around 4z. Fog is expected Monday morning at the
sites that receive rain this afternoon.

&&

.MARINE...

Southeasterly winds will prevail at 10 to 15 knots each afternoon
through Tuesday before decreasing later in the week. Expect seas of
2 to 3 feet, with a slight chance of thunderstorms each afternoon
and evening.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

The Steinhatchee River at Steinhatchee remains the only river in
flood stage (minor flood stage) and is forecast to continue to
recede slowly in the coming days. The Sopchoppy River near Sopchoppy
continues to recede this afternoon, with the river forecast to fall
below action stage sometime tomorrow afternoon or evening. The Shoal
River at Mossy Head has receded below action stage this afternoon,
while the gauge near Crestview remains in action stage. The river is
expected to slowly recede through the remainder of the week at
this point. Widespread heavy rainfall is not expected to
aggravate these sites or any other points along our area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  76  95  76 /  30  20  10  20  20
Panama City   76  89  78  89  78 /  20  20  10  30   0
Dothan        72  92  74  92  74 /  30  30  10  30  20
Albany        74  95  75  95  75 /  40  20  10  20  10
Valdosta      73  94  74  93  75 /  40  40  20  30  20
Cross City    74  93  75  92  75 /  40  40  20  30  20
Apalachicola  77  89  78  89  78 /  20  10  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Fieux
MARINE...Pullin
FIRE WEATHER...Godsey
HYDROLOGY...Pullin

In the hours before

Special weather statement, Aug 14, 2:12 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT SUN AUG 14 2016

FLZ017-018-027-028-118-127-128-142000-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-
312 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR...JEFFERSON...NORTHEASTERN
WAKULLA AND EASTERN LEON COUNTIES UNTIL 400 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF MONTICELLO TO 11 MILES WEST OF PERRY TO 14 MILES
NORTHWEST OF STEINHATCHEE...AND MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...ST. MARKS...WOODVILLE...PERRY...TALLAHASSEE...WAKULLA...
ECONFINA...ERIDU...CAPPS...FOREST MEADOWS PARK...CASA BLANCO...
BLUE SPRINGS...FALLSCHASE...MONTIVILLA...WAUKEENAH...LLOYD...
CHAIRES...FISH CREEK...NEWPORT AND BAUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2977 8368 2987 8375 3002 8404 3019 8424
      3068 8430 3065 8387 3043 8373 3038 8376
      3038 8381 3032 8379 3031 8382 3030 8364
      2985 8335 2969 8338
TIME...MOT...LOC 1912Z 137DEG 23KT 3036 8399 3008 8378 2984 8353

JLF
Special weather statement, Aug 14, 2:31 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM CDT SUN AUG 14 2016

ALZ068-FLZ009-142015-
GENEVA AL-HOLMES FL-
231 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GENEVA AND NORTHWESTERN
HOLMES COUNTIES UNTIL 315 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GENEVA...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SAMSON...COFFEE SPRINGS...SOMERSET...ROYALS CROSSROADS...
BARKER STORE...BAKER SETTLEMENT...VAUGHANVILLE...SMITH CROSSROADS...
NEW HOPE...LYTLE...SWEETGUM HEAD...SPEARS...SELLERSVILLE...
ARRANT SETTLEMENT...MARL...EUNOLA...THURSTON...
GENEVA MUNICIPAL A/P AND IZAGORA.

LAT...LON 3119 8574 3086 8578 3085 8602 3119 8605
TIME...MOT...LOC 1931Z 178DEG 15KT 3094 8589

JLF

The radar

The Tallahassee radar (KTLH), 36 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 14, 2:42 PM EST
Where
Jefferson County, Waukeenah
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.410, -83.950

A tree was blown down in Waukeenah.

Thunderstorm Wind, Leon

When
August 14, 2:55 PM EST
Where
Leon County, 2.46 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.521, -84.070

A tree was blown down in the eastbound lane of Highway 90.

Thunderstorm Wind, Lafayette

When
August 14, 5:20 PM EST
Where
Lafayette County, 3.64 mi SE of Buckville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.090, -83.240

A tree was blown down near Highway 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648073, 648074, 648075.